USMLE Question of the Week

Acute Presentation of Acute Adverse Drug Reactions

In Episode 25 of Med School Question of the Week for USMLE, Alisa Khomutova, MedSchoolCoach expert tutor, answers this medical school question:

A 47-year-old man is brought to the emergency department one hour after his daughter found him on the floor sweating profusely and confused. He has a PMH of Hypertension and well-controlled asthma. He vomited multiple times on the way to the hospital. He is lethargic and unable to provide a history. His temperature is 37.5C, pulse is 50/min, respirations are 23/min, and blood pressure is 92/63 mm Hg. Pulse oximetry on room air is 81%. On physical exam, he is diaphoretic. Te pupils are constricted and reactive. Scattered expiratory wheezing and rhonchi and heard throughout both lung fields. Muscle strength is reduced and deep tendon reflexes are 1+ bilaterally. His clothes are soiled with urine, feces, and saliva. Which of the following is the mechanism of action of the most appropriate initial pharmacotherapy?

  • Administration of charcoal
  • Reversible cholinesterase inhibition
  • Acetylcholine re-activator
  • Competitive antagonist of muscarinic ACh receptors
  • Alpha adrenergic antagonism
  • Beta agonist therapy

Watch to find out!

Alisa Khomutova

Alisa received her B.S. from University of California, Davis, and attended Oakland University William Beaumont School of Medicine. In 2020, she matched into Stony Brook Teaching Hospital practicing General Surgery for residency.

Related Articles

Back to top button
Close